I am now 54 and have had a Mirena IUD since 2006. At that time I was suffering from horrendous periods and my gyno suggested either the Mirena or oblation. Since I was newly divorced, I chose the iud. At first it was great and certainly lessened my periods. And since at the time I was told it was for only 5 years, I went back to a clinic and asked about removal. I was told that they extended the time to 7 years! But lately I seem to spot a lot. Not heavily, and occasionally I will get cramps like the old days, but I will have spotting several times a month. Could this be that the progesterone in it has worn off? I don't have medical insurance and live in CA, so I'm not sure about the quality of the medical advice that I received. Thanks.
Dear lmb333, This is a tough question-because it's hard to tell you a definitive answer. There is no question that some of the progesterone coating the IUD does last beyond five years-but it's hard to quantify. The Mirena is still officially approved for contraception only for five years (you can go to their website for all the official information.) The other question that I would want to investigate is could something else be going on inside your uterus? (like a polyp or something like that)-you may want to check in with your local Planned Parenthood folks-they do a lot more than just contraception, like all sorts of women's health care. And they should be able to do it affordably for you. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.